Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2017, 5:57 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2017, 5:57 PM CDT (22:57 UTC)
- Expired
- May 14, 2017, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:08 PM CDT | HAIL 1 | 5 Ene Hickok, KS | MOSTLY NICKELS WITH A FEW HAIL STONES UP TO A QUARTER. |
| May 14, 6:11 PM CDT | HAIL 1.75 | 7 N Ryus, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 538 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WUUS53 KDDC 142257
SVRDDC
KSC055-067-081-093-142345-
/O.NEW.KDDC.SV.W.0050.170514T2257Z-170514T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
557 PM CDT SUN MAY 14 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northeastern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 645 PM CDT
* At 557 PM CDT, a severe thunderstorm was located 3 miles southeast
of Hickok, or 10 miles east of Ulysses, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and up to ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Plymell and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3751 10122 3795 10119 3777 10070 3745 10110
TIME...MOT...LOC 2257Z 206DEG 29KT 3753 10117
HAIL...1.50IN
WIND...70MPH
$$
HOVORKA3 follow-up statements
309
WWUS53 KDDC 142320
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
620 PM CDT SUN MAY 14 2017
KSC093-142330-
/O.CAN.KDDC.SV.W.0050.000000T0000Z-170514T2345Z/
Kearny KS-
620 PM CDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has !** weakened.
Therefore, the warning has been cancelled.
LAT...LON 3765 10113 3774 10111 3774 10109 3782 10109
3791 10107 3778 10072 3770 10083 3758 10102
TIME...MOT...LOC 2320Z 212DEG 27KT 3766 10105
$$
KSC055-067-081-142345-
/O.CON.KDDC.SV.W.0050.000000T0000Z-170514T2345Z/
Finney KS-Grant KS-Haskell KS-
620 PM CDT SUN MAY 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...
At 620 PM CDT, a severe thunderstorm was located 11 miles north of
Ryus, or 15 miles north of Satanta, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 10113 3774 10111 3774 10109 3782 10109
3791 10107 3778 10072 3770 10083 3758 10102
TIME...MOT...LOC 2320Z 212DEG 27KT 3766 10105
HAIL...1.50IN
WIND...70MPH
$$
HOVORKA894
WWUS53 KDDC 142333
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT SUN MAY 14 2017
KSC067-142342-
/O.CAN.KDDC.SV.W.0050.000000T0000Z-170514T2345Z/
Grant KS-
633 PM CDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3773 10104 3780 10101 3787 10097 3785 10092
3779 10076 3773 10084 3766 10095 3767 10101
3770 10102
TIME...MOT...LOC 2332Z 206DEG 29KT 3775 10099
$$
KSC055-081-142345-
/O.CON.KDDC.SV.W.0050.000000T0000Z-170514T2345Z/
Finney KS-Haskell KS-
633 PM CDT SUN MAY 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FINNEY AND NORTH CENTRAL HASKELL COUNTIES...
At 632 PM CDT, a severe thunderstorm was located 7 miles southwest of
Plymell, or 17 miles southwest of Garden City, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10104 3780 10101 3787 10097 3785 10092
3779 10076 3773 10084 3766 10095 3767 10101
3770 10102
TIME...MOT...LOC 2332Z 206DEG 29KT 3775 10099
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA049
WWUS53 KDDC 142336
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
636 PM CDT SUN MAY 14 2017
KSC055-081-142346-
/O.EXP.KDDC.SV.W.0050.000000T0000Z-170514T2345Z/
Finney KS-Haskell KS-
636 PM CDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY AND NORTH
CENTRAL HASKELL COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3773 10104 3780 10101 3787 10097 3785 10092
3779 10076 3773 10084 3766 10095 3767 10101
3770 10102
TIME...MOT...LOC 2336Z 206DEG 29KT 3778 10097
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:31 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 14, 3:31 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 331 PM CDT Sun May 14 2017 ...Updated Long Term and Short Term Sections... .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun May 14 2017 The mid-afternoon analysis confirmed large scale warming across the Central Plains with many locations reaching mid to upper 80s. A very weak front that pushed south across western Kansas earlier this morning stalled out along a Hays to Garden City line with winds light and variable along this corridor. Observations suggest a zone of weak convergence along this front with 0-2.5km AGL lapse rates reaching dry adiabatic from Elkhart to Guymon and points south and west from there. At the nose of warm, deep boundary layer, some incipient cumulus were developing in the central OK Panhandle. Cumulus should continue to develop along the convergence axis with the boundary starting to slowly lift back north through early evening. HRRR and HRRRX indicate potential for isolated to widely scattered convection just about anywhere along this convergence axis across SW KS into the panhandles, worthy of some 20 POPs. Any convection should be mainly diurnal, and thus expected to decay an hour or two after sunset. The CAPE/Shear environment is only marginally favorable for supercell structures, and even the 1500- 2000 J/kg CAPE will not likely be fully realized given the very weak upper level forcing for ascent. Nevertheless, a wind gust to 60 mph and hail up to half dollar size is possible from the strongest isolated storm. South winds will continue through the night as we remain in the southwest flow pattern aloft. Winds in the 10 to 15 mph range through the night should help keep temperatures fairly mild, with lows in the lower to mid 60s just about everywhere. As we head into Monday, the upper level ridge axis will continue to move farther away from our region with stronger southwest flow in the mid-upper troposphere. 500/250mb winds will become 40/50 knots respectively vs. the 30/35 knots we are seeing this afternoon. Improved moisture will also lead to higher SBCAPE by late afternoon with surface dewpoints in the upper 50s to near 60 east of the dryline. Speaking of the dryline itself, it should become a bit better defined with stronger southwesterly momentum. The dryline is expected to sharpen up along roughly a Guymon to Garden City to Scott City line by late afternoon. Locations along the dryline that see strongest convergence should see surface-based convective initiation in the 21-23z time frame. The CAPE/Shear profile tomorrow will be quite a bit improved with stronger flow at all levels of the troposphere and SBCAPE reaching 2000-2500 J/kg all up and down the dryline. Dryline convective mode would favor supercell storms, but as mentioned earlier, it is difficult to determine right now where along the dryline the supercells will develop and track. There may be two or three spaced widely apart from west central KS into the southern Texas Panhandle. Nevertheless, will be carrying some 30-40 POPs east of the dryline late tomorrow afternoon into the evening hours. Remember, mature supercell storms can produce 2+ inch diameter hail, 70+ mph winds, and even tornadoes -- although the hail component would be the greatest concern as it appears now. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun May 14 2017 Tuesday will likely be an active severe weather day across much of the southwestern KS through southwest Texas corridor. Global models show a surface low deepening down to 990-992mb with enhanced downslope momentum south of the low and along/west of the dryline. The dryline by late afternoon should extend along a line from roughly Hill City to Dodge City to Canadian, TX. Good convergence along the dryline should support aggressive surface based convection. 500/250mb flow will increase even more to the tune of 50/75 knots, respectively. The shear profile puts convective mode well into supercell category and when you add in the low level moisture factor, the CAPE/Shear combination would support longer lived supercell storms, potentially capable of high end severe weather, including tornadoes, from west central KS and points south. As we head deeper into the work week, the forecast becomes more difficult regarding severe weather risk. The initial storm system Tuesday is stronger and farther south than previously expected, and this will play into the forecast Wednesday-Thursday. On Wednesday, The Pacific Cold front (acting dryline) will push way east into far eastern KS/OK as west winds surge dry air into our region. Drier air will preclude thunderstorm activity Wednesday as west winds prevail. That said, as the first low lifts out, some wrap-around moisture may clip the Hays area through the afternoon hours, although this should be more showery in nature vs. thunderstorms. Right on the heels of this first storm is a much larger system, allowing for aggressive cyclogenesis again on the High Plains by Thursday. This storm, however will be working with dry air across southwest KS all day Thursday. It will take significant cyclogenesis and backing of low level winds to bring the moisture back northwest into southwest KS. For this reason, there is a bit lower confidence this forecast cycle, as far as how far northwest significant severe weather will reach into the southwest KS region. The evening hours Thursday will be very critical, because this is the time frame when low level moisture can come roaring back northwest as winds back around to the southeast. The GFS and ECMWF both show lower 60s dewpoints pulling back as far west as a U283 corridor during the early evening hours. The cyclogenetic environment with significant low level wind shear would support tornadic supercell storms Thursday evening, particularly south of the Arkansas River and east of U283. Global models are now showing the large upper low will remain quasi- stationary through Friday, so that another round of severe weather could impact western Kansas Friday. These solutions are slower and farther west than before, putting more of western Kansas in a threat for severe weather. This entire trough will not push east of southwest Kansas until sometime late Saturday, now, per the ECMWF. If this is the case, then even an early afternoon strong/severe weather threat cannot be ruled out. Also, if the ECMWF is any decent guidance at all, much of southern and western Kansas should see quite a bit more rain. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun May 14 2017 A weak front stalled out across southwest KS today, which allowed winds to go light and variable at GCK and LBL. Winds remained out of the south at DDC. Winds at GCK and LBL should return to southeasterly later on today/this evening. A strong low level jet will develop overnight, leading to LLWS conditions in the 06-12z time frame. Winds will be southerly again tomorrow, and VFR conditions will prevail through the period. Isolated thunderstorms are possible late afternoon/evening, however forecast coverage is too low to include in TAF at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 63 84 / 20 20 40 40 GCK 63 91 61 85 / 20 30 30 20 EHA 62 89 57 84 / 10 20 10 10 LBL 64 90 61 86 / 20 30 30 30 HYS 63 91 65 86 / 10 10 30 30 P28 63 90 65 83 / 10 10 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, May 14, 4:47 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 447 AM CDT Sun May 14 2017 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 447 AM CDT Sun May 14 2017 /347 AM MDT Sun May 14 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated thunderstorms may develop late this afternoon and evening. If storms develop then isolated damaging wind gusts in excess of 60 mph are possible. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There are chances for severe thunderstorms Monday, Tuesday, Thursday and Friday. Large hail and damaging winds are possible Monday. Very large hail, damaging winds and tornadoes are possible Tuesday, Thursday and Friday. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday No hazards * Thursday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 14, 4:38 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 438 PM CDT SUN MAY 14 2017 KSZ085-142200- Stevens KS- 438 PM CDT SUN MAY 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS COUNTY UNTIL 500 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Hough, or 14 miles south of Hugoton, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hugoton. LAT...LON 3718 10142 3717 10112 3700 10123 3700 10150 TIME...MOT...LOC 2137Z 217DEG 25KT 3697 10141 TATRO
Special weather statement, May 14, 5:01 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT SUN MAY 14 2017
KSZ085-086-142245-
Seward KS-Stevens KS-
501 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND STEVENS
COUNTIES UNTIL 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hugoton, moving northeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hugoton and Woods.
LAT...LON 3700 10143 3710 10145 3728 10153 3733 10097
3700 10107
TIME...MOT...LOC 2200Z 220DEG 35KT 3709 10130
TATROLocal storm report, May 14, 5:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 W MOSCOW 37.33N 101.28W
05/14/2017 E1.50 INCH STEVENS KS TRAINED SPOTTER
&&
GTSpecial weather statement, May 14, 5:42 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
542 PM CDT SUN MAY 14 2017
KSZ085-086-142345-
Seward KS-Stevens KS-
542 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT...
EASTERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 645 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hugoton, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Woods and Arkalon Park.
LAT...LON 3700 10129 3706 10139 3739 10123 3739 10077
3738 10074 3716 10066 3700 10110
TIME...MOT...LOC 2242Z 219DEG 19KT 3707 10125
HOVORKALocal storm report, May 14, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 WNW MOSCOW 37.36N 101.28W
05/14/2017 E1.50 INCH STEVENS KS PUBLIC
ESTIMATED PING PONG TO CLOSE TO GOLF BALL
SIZED HAIL.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:38 PM CDT | Special Weather Statement | DDC | Stevens | 22 min |
| May 14, 5:01 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 14, 5:42 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 63 min |
| May 14, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 22 min |
| May 14, 6:40 PM CDT | Special Weather Statement | DDC | Seward | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.